Iowa, 2020

Flood in Iowa, June 28 to 30, 2020

June 28 to 30, 2020 · NWS DVN · 1 event in 1 county or zone

Several more rounds of heavy rain across the Wapsipinicon River basin during the last week of June brought a third round of major river flooding to the Wapsipinicon River near De Witt. This flooding continued into the early morning hours of July 1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several more rounds of heavy rain across the Wapsipinicon River basin during the last week of June brought a third round of major river flooding to the Wapsipinicon River near De Witt. This flooding continued into the early morning hours of July 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 2:24 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 28, 2:24 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
324 PM CDT Sun Jun 28 2020

.SYNOPSIS...
Issued at 325 PM CDT Sun Jun 28 2020

The upper level ridge which has been stymied over the area is
shifting east as a potent shortwave centered over northwest Iowa
continues moves northeast. The warm and humid air mass over the
region persists, though temps have been limited by the persistent
cloud cover associated with the overnight MCS that clipped the
southern CWA. Meanwhile a warm lies across the CWA south of I-80.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 325 PM CDT Sun Jun 28 2020

The potential for isolated to scattered thunderstorms exists
latter this afternoon and early even. Given flow aloft and high
precipitatible values, can't rule out locally heavy rain.

Later tonight the main action looks to be mainly north of the CWA
with development of another MCS. However, CAMs suggest some
potential for the northern part of the CWA to get clipped, so
overnight PoPs reflect this scenario.

Monday...looks like much of the CWA will be fully in the warm
sector and reach near 90 degrees. With dew points in the lower
70s, this will push heat indicies well into the mid-upper 90s.
This might be the highest values we've seen so far this warm
season. While below advisory criteria, this could be impactful and
worth messaging as the first event of the season.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 325 PM CDT Sun Jun 28 2020

Key messages:

1) Active pattern into mid week but dry hours in between.

2) Hot and dry late in the week and beyond.

Details:

Monday night through Thursday: Pattern remains locked in with deep
trough in the Rockies, Closed low in New England, and weak ridging
in the Midwest. This weak ridging/weak cap allows for daily chances
for scattered thunderstorms, especially in the afternoon/evening.
Very warm and humid conditions will prevail with highs in the 80s
and lows in the upper 60s to lower 70s. Pops will be generally in
the 30 to 40 percent range each day. However, there will also be
plenty of dry hours in between any rounds of storms.

Friday through next weekend: GFS/ECMWF build the upper level ridge
in the central United States with a strengthening cap. This should
suppress convection allowing for plenty of sunshine and hot and
humid conditions. Highs should push 90+ with lows near 70. This
pattern looks to be persistent so this very warm to hot weather
should continue through at least the first week of July.

Haase

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1241 PM CDT Sun Jun 28 2020

Isolated to scattered thunderstorms are again possible today
through tomorrow, with the most organized storms likely overnight
but mainly north of the area. Storm chances are too low to
include in the TAFs at this point. CID and DBQ will see chances
increase after 06z, but still too low to include in the TAFs at
this time.

&&

.HYDROLOGY...
Issued at 1205 PM CDT Sun Jun 28 2020

Minor to moderate flooding continues on parts of the Cedar and
Iowa rivers. Most locations in these basins are nearing crest or
have crested. Palo Blairs Ferry Road has fallen below flood stage
and the warning was cancelled. Meanwhile on the Wapsipinicon
River, major flooding is still forecast at De Witt.

On the Mississippi River, flood warnings remain in effect for
Gladstone and Burlington for minor flooding. Meanwhile, a Flood
Watch remains in effect for Keithsburg where there is uncertainty
on routed flow with the latest forecast trends having lowered and
now is shown to just reach minor flood stage on Tuesday.

An active pattern will linger over the region for the next week
or so. While widespread heavy rains are not anticipated at this
time, some locally heavy rains will be possible, which may result
in continued or new flooding concerns at some locations.
However, confidence is low on rain amounts and any impacts on
rivers. It should also be noted that there will be plenty of dry,
rain free, hours as well.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Wolf
SHORT TERM...Wolf
LONG TERM...Haase
AVIATION...Wolf
HYDROLOGY...Haase
Hazardous weather outlook, Jun 28, 11:51 AM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1251 PM CDT Sun Jun 28 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291800-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1251 PM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered thunderstorms are possible this afternoon
and tonight, especially along the US Highway 20 corridor overnight.
Threats from these storms include lightning, heavy rain, and
strong winds.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There are chances of showers and thunderstorms through the period.
It is too early to determine the severe weather potential each day.

Monday will be a hot and humid day with heat indices across the area
in the mid to upper 90s on Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for portions of the Outlook area
this morning, and again late this afternoon through evening.

Wolf

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clinton

When
June 28, 5:00 PM CST to June 30, 11:59 PM CST
Where
Clinton County, 4.15 mi SSW of Dewitt to 4.01 mi SSW of Dewitt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.762, -90.572

The Wapsipinicon River near De Witt rose above its major flood stage of 12.5 feet around 5 PM CST on June 28 and remained above major flood stage through the end of the month. The river crested at 12.83 feet around 730 PM on June 28.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901197.